Lab Case 163 – Interpretation

17 year old male (weight 64kg) with no past medical history presents after taking 50 X 500mg paracetamol tablets 12 hours prior to presentation. He is nauseous and has mild epigastric pain

Risk Assessment – 17 year old male who has taken a moderate paracetamol overdose (25 grams/390mg/kg) more than 8 hours post presentation. The patient is symptomatic and the paracetamol levels are double the normogram line at 12 hours. It is likely that the patient will require extended time on NAC and it is likely his ALT levels will rise

Management – there are no resuscitative issues that require addressing. Supportive care – antiemetics and fluids as needed. No decontamination or enhanced elimination indicated.

NAC should be started on arrival to ED while awaiting blood results. As the paracetamol levels are double the normogram line it would be advised to discuss the case with on call toxicologist, as in these cases as well as large over doses, adjustment might be made to the NAC infusion ie doubling the 16 hour bag to 200mg/kg. It is not clear who will benefit from the increased dosing or what the exact doses should be, but 5-7% of patients with double normogram levels will develop hepatotoxicity despite starting NAC before 8 hours.

As the patients ALT is rising further blood tests are required to look at synthetic function of the liver and other complications ie UEC, LFTs, INR, BSL, phosphate and VBG (looking at the pH and lactate). It is also recommended that with paracetamol levels double the normogram, that paracetamol levels are repeated.

These blood tests should be repeated every 12 hours. NAC should be continued over a further 16 hours and the dose discussed with on call toxicology.

 

The following are recommendations of when to discuss cases about further management with Poisons information Centre:

  • Immediate release or modified release paracetamol overdoses of > 50 g or 1 g/kg (whichever is lower).

  • A very high paracetamol concentration, more than double the nomogram line.

-Intravenous paracetamol errors/ overdoses.

-Patients with hepatotoxicity (e.g. ALT > 1000 IU/L).

 

The end points of treatment are as follows:

-The patient is clinically improving and

-ALT is decreasing and

-INR is improving and < 2 and

-The paracetamol concentration is less than 10 mg/L (66 μmol/L).

VN:F [1.9.22_1171]
Rate this post
Rating: 0.0/5 (0 votes cast)

Leave a Reply

Your email address will not be published. Required fields are marked *

Time limit is exhausted. Please reload the CAPTCHA.